Going back on combined pill for skin issues

Excess hair, hair loss, acne, skin tags etc... Discuss!

Moderators: thebuzz, Northfifer, Sammi, Hols969, DawnyB, purplestar, loachy, Mrs Wilko, Lutzomyia

Going back on combined pill for skin issues

Postby Sassylady » Sun May 24, 2015 12:53 pm

Hi all I am new to this forum and have a couple of queries.
At 35 I was taken off the combined pill by my gp due to high risk factors. He gave me PoP but after a while it became clear that this was not good for me. I steadily gained weight and periods pmt got very bad with symptoms lasting half a month. I then went on the coil and my skin broke out with horrible pussing spots. After a horrendous 6 months I got it taken out. Since then I have not had anything but I get an annual breakout of spots on my neck and my weight has got to an all time high. I went back to the doctor a few weeks ago desperate. He admitted that there is a gap for women of my age , 40 but said he would happily prescribe me dianette for acne. He pointed out the high risk for women of my age but said if I was happy to take it he would prescribe it.
I am desperate to get back to normal and not wear 10 layers of make up and try to keep people from coming too near me so that they don't see my skin so I did consider it but research seems to show some fatalities, even from younger people and that it was taken off the market in France in 2011 put me off. I have a young family and can't take that risk. I went back to doctors but spoke to a female gp. She was surprised I had been prescribed dianette as she said they don't tend to give this anymore. She instead gave me gedarel and I am due to take the first one soon. My question is , as I didn't have problems for 20 years with either Microgynon or Ovranette both combined pills and jn fact was able to balance weight and skin never having issues , will I have the same experience with this? Also , ever mindful that I can oy rake this potentially 10 more years are there any oestrogen and progesterone based natural supplements out there that give the same hormones as the pill? I would like to look at more natural alternatives as opposed to synthetic which even though lower dose pills still carries risk.
Tia
Sassylady
 
Posts: 2
Joined: Sun May 17, 2015 6:58 pm

Re: Going back on combined pill for skin issues

Postby ZM » Mon Jun 29, 2015 3:26 pm

I was in this position last year only my GP was sticking to the guidelines rigidly with a cut off at 35 despite me having no risk factors. My skin went awful and my hair started shedding. I paid to see a Derm privately and she said she was happy for me to stay on Dianette until 42, but that as I had never had Accutane it was worth doing this first to get my skin stable (I also broke had out on the break weeks from the pill). I did Accutane and went back on Dianette for a year. Everything went well and my skin ended up perfectly clear, back to how it was when I was 11 before all the issues started.

Then my GP surgery refused to repeat the Dianette as "i did not have acne anymore" sure I didn't BECAUSE I was taking an antiandrogen!!! My skin stayed clear for 6 months off the Dianette (I lost 75% of my hair). The acne started to creep back very gradually (but not really cystic) so I went back to my Derm. I am now on Spiro 100mg without any OC (I am aware of the risks of pregnancy when on Spiro etc...) and my skin is now once again 100% clear. However I know that the Spiro only works because I had the course of Accutane which got rid of the cystic acne and severity and put me back years to when my acne first started and would have been more easily treated. The Spiro can now stop it progressing, so fingers crossed I will be OK until I decide to come off. I also prefer not taking the OCP and having the risks and side effects and get on with the Spiro much better. I also believe the oestrogen in the pills was responsible for the jawline acne I got in the break week. There is no break week on Spiro, so I am clear all the time.

If you decide the pill is the right option for you there is a peer review of the increased risk of COC pills and it points out that the evidence is scant and the risk if any extremely slight. You have to compare 2 in 100 000 on the pill to 1 in 1000 of pregnancies and DVT. And then it is 1 in 100 of those with DVT that are unlucky and get PE. Of those it is 1 in 10 fatalities. Also if you have had it before without issues you are lower risk, the greatest risk is in the first year of taking it especially the first year of ever taking it. You need to judge the risk in respect of the benefit and only YOU know what risk is acceptable and how much your life is being affected by the acne.
Self diagnosed: 1999
Formally diagnosed after much pressure!: 2005
Current regime: Massive amounts of weight bearing exercise, and controlled diet. Have taken/tried Metformin, Dianette, Yasmin, Marvelon, Accutane. Now on Spearmint, Agnus Castus and low dose Spirinolactone.
ZM
 
Posts: 52
Joined: Mon Oct 24, 2011 5:06 pm

Re: Going back on combined pill for skin issues

Postby KimGlsgw » Sun Jul 19, 2015 10:10 pm

I am 28 and have been on pretty much every pill imaginable, Accutane, used all the topical treatments and spent a fortune on all kinds of products to clear my skin. I have had terrible, sore acne on and off since I was 16. I don't get periods (haven't had one at all for about 2 years) and finally got diagnosed with PCOS about a year ago. It is only in the past maybe 4 months that my skin has started to improve dramatically. I stopped taking the mini pill I was on (now just use condoms for contraception...although not sure if there's even any point if I'm potentially infertile ha ha!) I cut all the crap harsh products out of my skin care routine.
I started using LUSH products to cleanse my skin which are so gentle and nourishing. I also use the Blue Lagoon silica facemask which is incredible! I went to iceland about a year ago and within a few days my skin was pretty much blemish free (I couldn't believe it, I think it's maybe the sulphur content in the water) The main thing for me though has been almost entirely cutting out dairy and meat from my diet. I think the hormones in animal produce just do not agree with my body at all. I know it's a major lifestyle choice to consider but for me personally I just got fed up of relying of pills to try and change my body. I miss greek yoghurt a lot but I feel so much happier and healthier. I'm lucky because I love to cook so it's been and enjoyable challenge for me. If your main concern is clearing your skin I think it's worth a shot. Even just for a few months to see if makes a difference for you. I still get a few spots but no cysts or really painful swelling around my jaw line. I also recommend drinking a LOT of water!! Hope this is of some help.

Kim x
KimGlsgw
 
Posts: 1
Joined: Sun Jul 19, 2015 9:41 pm

Re: Going back on combined pill for skin issues

Postby ZM » Thu Jul 30, 2015 6:06 pm

That's really interesting Kim as I had gastric issues about a year ago and have now been diagnosed as being Lactose intolerant. Since giving up Lactose (not dairy totally) and using Lactase enzyme I have seen a further improvement in my skin. I do think that food intolerances can affect acne.
Self diagnosed: 1999
Formally diagnosed after much pressure!: 2005
Current regime: Massive amounts of weight bearing exercise, and controlled diet. Have taken/tried Metformin, Dianette, Yasmin, Marvelon, Accutane. Now on Spearmint, Agnus Castus and low dose Spirinolactone.
ZM
 
Posts: 52
Joined: Mon Oct 24, 2011 5:06 pm


Return to Hair & Skin

Who is online

Users browsing this forum: No registered users and 4 guests